Nebraska, 2018Flood in Nebraska, October 8, 2018
October 8, 2018 · NWS OAX · 1 event in 1 county or zone
Heavy rain occurred across the area on October 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain occurred across the area on October 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Oct 8, 2:35 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Oct 8, 2:35 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
335 PM CDT Mon Oct 8 2018
.SHORT TERM...(Tonight through Thursday)
Issued at 335 PM CDT Mon Oct 8 2018
A prominent mid to upper-level low over the Four Corners region
will evolve into an open wave tonight before a sizable piece of it
ejects into the central Plains on Tuesday, in tandem with a 50-60
kt mid-level jet streak. In the low levels, 19z mesoanalysis
places the primary baroclinic zone from south-central KS north-
northeast to along a Beatrice-Omaha-Harlan, IA line. A weak wave
along that boundary over northeast KS is expected to develop
through southeast NE and southwest IA late this afternoon into
evening.
Forcing associated with the mesolow/frontal wave coupled with a
gradually warming and moistening boundary layer east/southeast of
the front has yielded a steady increase in convective coverage
and intensity over southeast NE early this afternoon. While lapse
rates are poor, weak instability combined with a modestly sheared
and vertically veering wind profile may be sufficient to support
an isolated severe storm or two with a risk for locally strong
wind gusts and/or a brief tornado. The location of the surface
front will also likely delineate the preferred corridor of
heaviest rainfall.
The ongoing convection across southeast NE may serve to displace
the effective surface boundary into the far southeast part of our
area tonight with the best heavy-rainfall potential on the
immediate cool side. On Tuesday, a deepening surface low
associated with the ejecting mid-level wave mentioned above may
support the west/northwest movement of the front back into a
larger part of our area, prior to the cyclone passage to our east
Tuesday night.
The net result as it relates to rainfall is a southeastward shift
in the heavy-rain axis with an additional two to three inches
still expected from tonight through Tuesday night. In addition to
the flooding potential, there will be a risk for isolated strong
to severe storms immediately ahead of the surface low track from
far southeast NE into southwest IA Tuesday afternoon and evening.
Precipitation is expected to shift east of the area late Tuesday
night into Wednesday morning in concert with the strong synoptic
system lifting into the upper Midwest. Behind the associated cold
front, a cooler and drier continental air mass will overspread the
mid MO Valley with high temperatures in the 40s to lower 50s on
Wed and Thu.
.LONG TERM...(Thursday night through Monday)
Issued at 335 PM CDT Mon Oct 8 2018
Latest model guidance continues to indicate the next precipitation
potential late Thursday night into Friday morning in association
with a fast-moving short-wave trough tracking through the mid MO
Valley. The models have trended a bit warmer with that system,
though it does appear that a rain-snow mix is possible for a short
period of time over parts of northeast NE. By next weekend, the
models begin to diverge on the evolution of the large-scale
pattern. There is some signal that a strong cyclone will move
through the central and southern Plains, bringing another chance
of precipitation to our area with a continuation of below-normal
temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1226 PM CDT Mon Oct 8 2018
Expect mainly IFR and some LIFR conditions to continue through
the period, with periods of showers, light rain or drizzle. A few
thunderstorms will be possible, mainly at KLNK and KOMA this
afternoon. Some higher ceilings will again be possible briefly,
but do not expect these to be representative of prevailing
conditions. Visibilities will be quite variable.
&&
.HYDROLOGY...
Issued at 335 PM CDT Mon Oct 8 2018
Thus far, precipitation amounts have been less than forecast.
However, given the uptick in convection over southeast NE, and the
anticipated, synoptically driven precipitation band on Tuesday, we
still expect a swath of two to four+ inch storm totals. As
mentioned above, we have trended to the southeast with the axis of
highest QPF. As that translates to flooding, we still expect
additional flooding on the MO River given it's larger basin and
antecedent high stage. With regard to other rivers and creeks in
our area, the stage forecasts are still largely based on QPF.
Those forecasts will likely be adjusted as observed rainfall
amounts over the next 12 to 24 hours are input in the hydrologic
model.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch through Wednesday morning for NEZ015-018-031>034-
042>045-050>053-065>068-078-088>093.
IA...Flood Watch through Wednesday morning for IAZ043-055-056-069-079-
080-090-091.
&&
SHORT TERM...Mead
LONG TERM...Mead
AVIATION...KG
HYDROLOGY...MeadHazardous weather outlook, Oct 8, 3:57 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
457 PM CDT Mon Oct 8 2018
NEZ011-012-016-017-030-091200-
Knox-Cedar-Antelope-Pierce-Boone-
457 PM CDT Mon Oct 8 2018
This Hazardous Weather Outlook is for portions of northeast
Nebraska.
.DAY ONE...Tonight and Tuesday
Periods of rain and a few non-severe thunderstorms will be
possible through tonight.
.DAYS TWO THROUGH SEVEN...Tuesday night through Monday
Temperatures could dip below freezing Thursday morning.
Some light snow could mix with rain Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through Tuesday.
IAZ043-055-056-069-079-080-090-091-NEZ015-018-031>034-042>045-
050>053-065>068-078-088>093-091200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Wayne-Madison-Stanton-Cuming-Burt-Platte-Colfax-
Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-
Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
457 PM CDT Mon Oct 8 2018
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Tuesday
A flood watch is in effect through Tuesday night.
Expect periods of rain with a few embedded thunderstorms tonight
and Tuesday. Heavy rainfall may lead to flooding. A strong storm
is possible this evening over parts of southwest Iowa with the
primary hazards being locally gusty winds and perhaps a brief
tornado.
Flooding continues on the Missouri River from Nebraska City to
Rulo.
.DAYS TWO THROUGH SEVEN...Tuesday night through Monday
A flood watch is in effect through Tuesday night.
Rain and thunderstorms are expected through Tuesday night with
periods of heavy rainfall leading to potential flooding. A strong
storm is possible over far southeast Nebraska and southwest Iowa
Tuesday afternoon and evening.
Flooding will continue on the Missouri River from Plattsmouth to
Rulo. Additional rises in water levels appear likely by the
middle of next week.
Some light snow could mix with rain Friday morning across parts of
northeast Nebraska.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will probably not be needed tonight or Tuesday.
Flood, Johnson
- When
- October 8, 5:30 PM CST to 6:30 PM CST
- Where
- Johnson County, 0.95 mi SW of Cook to 0.64 mi SSW of Cook
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.510, -96.183
Water was reported over a county road west of Cook, NE. The person reported 4.20 inches of rain since the storm began earlier in the day.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, October 8 to 9, 20184 deaths · 3 injured · $9.0 million · 9 events
- Damaging Wind in Florida, October 8, 20181 death · 1 injured · 1 event
- Flash Flood and Flood in Kansas, October 8 to 10, 20181 death · 56 kt wind · 3 events
- Tornadoes and Flooding in Iowa, October 8 to 10, 2018$568,000 · EF1 · 21 events
- Tornado and Flooding in Texas, October 8, 2018$200,000 · 1.75 in hail · 13 events
- Tornado and Flash Flooding in Texas, October 8 to 9, 2018$59,000 · EF0 · 11 events
- Flooding in Wisconsin, October 8 to 21, 2018$42,000 · 4 events
- Flooding in Kansas, October 8, 2018$8,000 · 23 events
- Dense Fog in Virginia, October 8, 201821 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 8 to 9, 201818 events
- Dense Fog in Maryland, October 8, 201812 events
- Coastal Flood in Texas, October 8 to 13, 201810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780432.